Texas, 2022

Hail and Damaging Winds in Texas, October 24, 2022

October 24, 2022 · NWS FWD · 18 events in 8 counties and zones

An upper low and a cold front led to the development of showers and thunderstorms across North and Central Texas on October 24. A few storms developed in the morning as a lead disturbance moved overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$81,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper low and a cold front led to the development of showers and thunderstorms across North and Central Texas on October 24. A few storms developed in the morning as a lead disturbance moved overhead. Most storms occurred in the evening, however, as the front pushed through the area. A few of these storms became severe, producing both large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 24, 5:10 AM CST, 3 hours earlier.

Area forecast discussion, Oct 24, 5:10 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Fort Worth TX
610 AM CDT Mon Oct 24 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:

No wholesale changes have been made to the current forecast.

Showers are ongoing across the SW to NE portions of the region, and
will continue to move through North and Central Texas as a broad
area of ascent on the eastward periphery of a trough across the
western-central CONUS moves ever closer. The initial shortwave
disturbance can be easily seen on water vapor satellite imagery,
currently moving through New Mexico and far western Texas. This
shortwave will bring us the first line of showers and storms late
morning, ahead of the incoming cold front. With this first wave of
convection, the severe threat is fairly low at this time as
instability is meager. However, isolated damaging wind gusts will be
possible with any more robust storm.

The main show will be with the cold front that will move through
over the afternoon and evening hours today. This round of showers
and storms will have a greater chance for severe weather, mainly
east of I-35. The main threat with any stronger to severe-caliber
storm will be damaging wind gusts, though some hail and a couple
tornadoes cannot be ruled out.

Prater

&&

Previous Discussion:
/Through Tuesday Afternoon/

Bottom line: Multiple rounds of showers and storms will be
possible over Monday into early Tuesday morning, culminating into
the entrance of a line of showers and storms along an incoming
cold front later in the day Monday. Some storms could become
strong to severe, with the severe threat mainly in the evening
hours in the southeast portion of the region.

Thanks to the powerful upper trough over the western CONUS, warm
air advection-induced showers are occurring, and will continue
into early Monday morning. This will kick off the expected
unsettled weather event. Temperatures on Monday will be a bit
cooler than previous days, due to widespread cloud cover and
precipitation. Morning lows will range in the 60s and 70s, with
highs peaking in the 70s for most, with some areas out west and in
Central Texas peaking into the low 80s. Over the late morning and
afternoon hours on Monday, a shortwave disturbance and attendant
surface low will enter the region, bringing another round of
showers and storms across the region. This initial line of
convection may foster strong to marginally severe storms,
especially in the east and southeast portions of the region, where
the atmosphere is more unstable.

There will be a lull in convection between the initial shortwave
disturbance and the actual surface low and cold front boundary in
the late afternoon/early evening on Monday. The front will move
through over the later afternoon and evening hours, and will
encounter enough instability to foster some severe activity
(especially once again out east and southeast), mainly along the
front as it passes. The main threat with any strong to severe
storm will be damaging winds, though some hail and a tornado or
two cannot be ruled out. Make sure to have multiple ways to
receive warnings and keep updated with the current weather
conditions for your area!

Behind the front, precipitation and cloud cover will lift quickly,
with northwesterly flow behind the frontal boundary. As the
surface low moves over North and Central Texas, gusty winds will
continue over Tuesday as the tightened pressure gradient on the
west side of the low moves overhead. Otherwise, expect a cool
Tuesday with morning lows in the 40s and 50s, and highs in the mid
60s to low 70s.

Prater

&&

.LONG TERM... /Issued 338 AM CDT Mon Oct 24 2022/
/Tuesday Night and Beyond/

By Tuesday night, the upper-level low responsible for the
unsettled weather early this week will be entering the Ohio River
Valley well northeast of the FWD CWA. Light northerly surface flow
will continue into Tuesday night, and in conjunction with mostly
clear skies, efficient radiational cooling will allow for
temperatures to fall into the 40s across North and Central Texas
by Wednesday morning. Pressure falls in the lee of the Rockies
will allow for increasing southerly surface winds to return to the
forecast area by Wednesday afternoon continuing into Thursday. As
zonal flow aloft takes over the upper-level synoptic pattern
behind the upper-level low, pleasant weather with near-normal
temperatures are expected during the middle portions of this week.
Afternoon highs in the low to mid 70s are in the forecast for most
of North and Central Texas both Wednesday and Thursday
afternoon. A few readings near 80 degrees will be possible
Thursday afternoon primarily in our Central Texas and Brazos
Valley counties.

The next feature of interest will be an upper-level low that will
dig south towards Texas late Thursday bringing widespread rain
chances toward the end of this week. GEFS and ECMWF ensemble
members are in good agreement that the closed low will be located
near the 4 Corners region of the Desert Southwest by Thursday
midday. Beyond this time frame, model discrepancies begin to
arise. The GFS suggests a more progressive solution with the bulk
of the system entering North and Central Texas Thursday night and
exiting East Texas by the end of the day Friday. The Euro solution is
a bit slower with the bulk of the system entering the forecast
area Friday with precipitation lingering into early Saturday. The
position of the associated 850mb and surface low will be an
important factor in determining the degree of moisture return.
Current guidance tracks the 850mb and surface lows across the
center of the CWA allowing for appreciable moisture transport into
the forecast area noted by PWATs in the 1.2-1.4 inch range and
surface dewpoints in the upper 50s and low 60s. A further south
track may limit the northern extent of the greater moisture
return, so continue to monitor the forecast for updates. Rainfall
amounts with this event do not look overly impressive at the
moment with totals generally under an inch, but any rainfall is
beneficial with the ongoing drought conditions.

Cold air advection will return to the region as an associated
cold front pushes through the area and winds turn northerly Friday
with the eastward progression of this system. Afternoon highs in
the 60s are likely Friday and into the weekend.

Langfeld

&&

.AVIATION... /NEW/
Update:

Expect a few hours of VFR and intermittent MVFR at the D10 sites
this morning, before devolving once again to MVFR with continuing
light rain. ACT will continue with MVFR cigs through the morning
with light rain.

Not much has changed with concern to the forecast below. Main
changes are to adjust timing and lower visibilties a tad for the
TEMPO lines at all sites. Have decided on 2SM TSRA from 18-20Z at
the D10 sites with the initial line of storms. For ACT, higher
confidence still remains with the actual front itself later today,
so have gone with 2SM TSRA from 1-3Z. Current guidance has
hastened the end of the convection at all sites, and have upped
the end to around 5Z at all sites.

Prater

&&

Previous Discussion:
/06Z TAF/

Gusty southerly winds will continue on over the course of the
overnight and morning hours on Monday. Showers will be possible
over all TAF sites through the early morning hours, ahead of an
initial line of showers and storms expected to move through
around 16-18Z. Higher confidence of TSRA and IFR vis at the D10
sites will be in the early afternoon hours (18-21Z), before a
lull in precipitation over the early evening.

Southerly winds will turn easterly behind this initial wave of
convection ahead of an incoming cold front. The front will move
through all sites around the early evening hours (25/0-3Z), where
better chances for TSRA and IFR vis will occur at ACT between
1-3Z.

Convection and MVFR cigs will lift quickly after the front passes,
leaving behind northwesterly winds.

Prater

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  52  70  48  74 / 100  70   0   0   0
Waco                80  52  75  44  78 /  90  60   0   0   0
Paris               75  51  65  44  70 / 100  80   5   0   0
Denton              75  47  70  42  74 /  90  80   0   0   0
McKinney            74  48  67  43  73 / 100  80   5   0   0
Dallas              75  51  70  48  74 / 100  70   0   0   0
Terrell             77  51  68  44  73 / 100  80   0   0   0
Corsicana           77  52  70  48  75 /  90  80   0   0   0
Temple              79  51  75  45  78 /  90  60   0   0   0
Mineral Wells       77  47  73  44  77 / 100  50   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Oct 24, 2:33 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
333 AM CDT Mon Oct 24 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
333 AM CDT Mon Oct 24 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

There is a slight chance of thunderstorms this morning west of the
I-35 corridor. Isolated damaging wind gusts and lightning will be
the primary hazard.

Strong to severe storms will be possible Monday afternoon and
evening mainly across eastern portions of North and Central Texas.
Damaging winds are the main threat, though some hail and a couple of
tornadoes cannot be ruled out at this time. In addition, periods of
heavy rainfall may lead to isolated flash flooding. Storm chances
will generally end late Monday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of showers and storms is expected Thursday night into
Friday. Severe weather appears unlikely at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 24, 6:40 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
740 AM CDT Mon Oct 24 2022

TXZ100-115-241315-
Stephens TX-Young TX-
740 AM CDT Mon Oct 24 2022

...Strong thunderstorms will impact portions of Young and Stephens
Counties through 815 AM CDT...

At 739 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elbert to near Woodson to near Hubbard
Creek Reservoir. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Graham, Breckenridge, Olney, Lake Graham, Hubbard Creek Reservoir,
Necessity, Caddo, Crystal Falls, Lake Daniel, Possum Kingdom Lake,
Newcastle, Jean, Murray, Loving, Eliasville, Ivan, Padgett and South
Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 9909 3296 9895 3340 9895 3339 9847
      3295 9851 3295 9858 3257 9858 3271 9909
TIME...MOT...LOC 1239Z 284DEG 36KT 3334 9899 3306 9899 3281 9909

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gordon

The radar

The Dallas/Ft Worth radar (KFWS), 114 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Jack

When
October 24, 8:10 AM CST
Where
Jack County, 1.07 mi SE of Truce
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.411, -98.015

Estimated winds of 50-60 mph were reported in northeast Jack County.

Thunderstorm Wind, Wise

When
October 24, 8:42 AM CST
Where
Wise County, Paradise
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.150, -97.650

The Emergency Manager reported damage to buildings in and around Paradise. The damage consisted of garage door being blown in.

Thunderstorm Wind, Wise

When
October 24, 8:55 AM CST
Where
Wise County, Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.230, -97.600

Spotter network report of 60 mph winds in Decatur.

Hail, Bell

When
October 24, 7:12 PM CST
Where
Bell County, 3.62 mi W of (Grk)gray Aaf Ft Hoo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.060, -97.890

A trained spotter reported half-dollar sized hail on Boy's Ranch Road in Bell County.

Hail, Bell

When
October 24, 7:24 PM CST
Where
Bell County, 1.18 mi W of Simmonsville
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
31.100, -97.720

A public report indicated golf ball sized hail in Killeen.

Hail, Collin

When
October 24, 7:29 PM CST
Where
Collin County, 1.16 mi E of Frisco
Measured
1 in hail
Reported by
Public
Coordinates
33.150, -96.810

A public report indicated quarter sized hail in Frisco.

Hail, Bell

When
October 24, 7:30 PM CST
Where
Bell County, 1.18 mi E of Killeen Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
31.080, -97.660

A public report indicated half dollar sized hail in Harker Heights.

Thunderstorm Wind, Bell

When
October 24, 7:35 PM CST to 7:40 PM CST
Where
Bell County, 3.08 mi S of Maxdale
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.936, -97.825

Thunderstorm winds caused damage to a property on Wolfridge Rd in far southwestern Bell County. Minor roof damage was observed in pictures, a tree was split and fell on a chicken coop, a large wood shed was shifted off its cinderblocks and one wall partially collapsed, and other heavy objects on the property were pushed into each other. Damage was also reported to surrounding properties.

Thunderstorm Wind, Bell

When
October 24, 7:40 PM CST
Where
Bell County, 3.61 mi NW of Union Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.030, -97.650

A trained spotter reported wind gusts of 60 mph just south of Harker Heights, TX.

Thunderstorm Wind, Bell

When
October 24, 7:40 PM CST
Where
Bell County, 1.82 mi SW of Belton Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.150, -97.520

A public report indicated a 4-inch diameter tree snapped in half about 6 miles west of the Temple, TX Airport.

Hail, Bell

When
October 24, 7:45 PM CST
Where
Bell County, 2.74 mi ESE of Belton Lake
Measured
1 in hail
Reported by
Public
Coordinates
31.150, -97.460

A public report indicated quarter sized hail in Morgan's Point resort.

Thunderstorm Wind, Bell

When
October 24, 7:48 PM CST
Where
Bell County, 0.59 mi W of (Tpl)temple Muni Arp
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
31.150, -97.410

The Automated Weather Observation System at the Temple, TX Airport measured a wind gust of 68 MPH.

Thunderstorm Wind, Bell

When
October 24, 7:50 PM CST
Where
Bell County, 0.59 mi W of Temple
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.100, -97.360

A trained spotter reported several 4-inch diameter tree limbs blown down in Temple, TX.

Thunderstorm Wind, Navarro

When
October 24, 8:35 PM CST
Where
Navarro County, 4.33 mi SSE of Emhouse
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.111, -96.557

Emergency management reported an outbuilding and a barn destroyed along NW CR 1180 between Barry and Corsicana, with scattered damage to power poles and tree limbs.

Thunderstorm Wind, Navarro

When
October 24, 9:05 PM CST
Where
Navarro County, 0.95 mi SE of Powell
Measured
48 kt (55 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.109, -96.321

Emergency management reported plywood being blown through a bedroom window, casing minor cuts and scratches to the head and arm of one person. On the next door property, tree limbs were broken, and a barn sustained some damage.

Thunderstorm Wind, Henderson

When
October 24, 9:19 PM CST
Where
Henderson County, 2.23 mi NW of Malakoff
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.190, -96.050

Emergency management reported trees uprooted and snapped on Crescent Drive and Land Cove in Star Harbor, TX.

Thunderstorm Wind, Limestone

When
October 24, 9:22 PM CST
Where
Limestone County, 1.13 mi W of Groesbeck
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.529, -96.539

A trained spotter reported a tree down on a house and a power line down on North Archer Street near Groesbeck, TX.

Thunderstorm Wind, Anderson

When
October 24, 9:55 PM CST
Where
Anderson County, 1.89 mi ENE of Palestine Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
31.780, -95.700

A wind gust of 59 MPH was measured by the Automated Weather Observation System at the Palestine, TX Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061833, 1061835, 1061834, 1060570, 1060571, 1060572, 1060573, 1062041, 1060575, 1060577, 1060574, 1060576, 1060578, 1061427, 1061430, 1061431, 1061437, 1061438.